Skip to main content Accessibility help

A particle system approach to aggregation phenomena


Inspired by a PDE–ODE system of aggregation developed in the biomathematical literature, we investigate an interacting particle system representing aggregation at the level of individuals. We prove that the empirical density of the individual converges to the solution of the PDE–ODE system.


Corresponding author

*Postal address: Scuola Normale Superiore di Pisa, Piazza dei Cavalieri 7, Pisa, Italy. Email address:
**Postal address: Dipartimento di Matematica, University of Pisa, Largo Pontecorvo 5, Pisa, Italy. Email address:


Hide All
[1]Armstrong, N. J., Painter, K. J. and Sherratt, J. A. (2006). A continuum approach to modelling cell-cell adhesion. J. Theoret. Biol. 243, 98113.
[2]Bergh, J. and Löfström, J. (1976). Interpolation Spaces. An Introduction Springer, Berlin.
[3]Deroulers, C., Aubert, M., Badoual, M. and Grammaticos, B. (2009). Modeling tumor cell migration: From microscopic to macroscopic models. Phys. Rev. E 79, 14pp.
[4]Dyson, J., Gourley, S. A. and Webb, G. F. (2013). A non-local evolution equation model of cell-cell adhesion in higher dimensional space. J. Biol. Dyn. 7, 6887.
[5]Flandoli, F., Leimbach, M. and Olivera, C. (2019). Uniform convergence of proliferating particles to the FKPP equation. J. Math. Anal. Appl. 473, 2752.
[6]Karatzas, I. and Shreve, S. E. (1988). Brownian Motion and Stochastic Calculus. Springer, New York.
[7]Kipnis, C. and Landim, C. (2013). Scaling limits of interacting particle systems, Vol. 320. Springer, Berlin.
[8]Neklydov, M. and Trevisan, D. (2016). A particle system approach to cell-cell adhesion models. Preprint. Available at
[9]Oelschläger, K. (1985). A law of large numbers for moderately interacting diffusion processes. Z. Wahrscheinlichkeitsth. 69, 279322.
[10]Painter, K. J., Armstrong, N. J., Sherratt, J. A. (2010). The impact of adhesion on cellular invasion processes in cancer and development. J. Theoret. Biol. 264, 10571067.
[11]Perumpanani, A. J., Sherratt, J. A., Norbury, J., and Byrne, H. M. (1996). Biological inferences from a mathematical model for malignant invasion. Invasion Metastasis, 16, 209-221.
[12]Simon, J. (1987). Compact sets in the space Lp(0, T;B). Ann. Mat. Pura Appl. (4) 146, 6596.
[13]Sznitman, A.S. (1991). Topics in propagation of chaos. In Ecole d’Ete de Probabilites de Saint-Flour XIX–1989 (Lecture Notes Math. 1464), Springer, Berlin, pp. 165251.


MSC classification


Altmetric attention score

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed